Skip to Main Content
CWRU Links
Social Justice Institute

Race, Food & Justice Conference 2013

Race, Food & Justice Conference 2013

Analyzing the Urban Food Movement through a Social Justice Lens

April 25-26th, 2013

Race Food and Justice scaleThe Race, Food and Justice Conference will highlight and explore the grassroots approach behind Growing Power’s Growing Food and Justice for All Initiative. Building on the momentum of the Rid-All Green Partnership Project and the robust local and national food movement, the goals of this conference are simple:

  1. to create a space for dialogue and discussion about social justice issues and strategies that seek to disrupt inequity,
  2. see how the history of farming, culture and race factor into economics, land use policies, land ownership, health, jobs, and community programs, 
  3. expose and discuss decisions that impact our most vulnerable communities.

This event is a collaboration between Environmental Health WatchGrowing PowerRid-All Green Partnership, and CWRU Social Justice Institute. The two-day conference will be held at Case Western Reserve University, April 25-26, 2013.

April 25, 2013 Schedule

Screening of Byron Hurt's 2012 documentary Soul Food Junkies 
Strosacker Auditorium, 7:00pm - 9:00pm

6:00 - 7:00 pm: Registration and Refreshments

7:00 - 7:15 pm: Welcome and Acknowledgements

Kim Foreman, Environmental Health Watch

Teleange Thomas, Sisters of Charity Foundation of Cleveland

7:15 - 7:20 pm: Introduction

Jason Eugene-Boarde, FoodStuff Cleveland
Jessica Kayse, Neighborhood Leadership Institute

7:20 - 8:20 pm: Soul Food Junkies Film

8:20 - 8:25 pm: 5 min break

8:25 - 8:50 pm: Discussion and Reaction

Jason Eugene-Boarde, FoodStuff Cleveland
Jessica Kayse, Neighborhood Leadership Institute

8:50 - 9:00 pm: Invitation to Conference, Announcements, and Wrap-up

Randell McShepard, Rid-All Green Partnership, PolicyBridge

April 26, 2013 Schedule

Race, Food & Justice: Analyzing the Urban Food Movement Through a Social Justice Lens Allen Memorial Library, Ford Auditorium, 6:00pm - 9:00 pm

5:00 - 6:00 pm: Registration and Refreshments

6:05 - 6:15 pm: Welcome and Acknowledgements

Dr. Rhonda Y. Williams – Founder & Director, CWRU Social Justice Institute

6:15 - 6:35 pm: Black/Land Project and The Cleveland Connection

Mistinguette Smith - Black Land Project

6:35 - 6:55 pm: What's Happening in Detroit and Land Policy Issues

Malik Yakini - The Detroit Black Community Food Security Network

6:55 - 7:25 pm: Growing Food and Justice for All Initiative

Erika Allen – Growing Power Chicago

7:25 - 7:30 pm: 5 minute Break

7:30 - 7:40 pm: Place Matters and Policy/Advocacy Pilot Project

Sandra Chappelle – Saint Luke’s Foundation

7:40 - 7:50 pm: True Wealth of Health and Building Blocks

Gregory Brown – Policy Bridge

7:50 - 8:05 pm: Panel Discussion - Moderated by Dr. Rhonda Y. Williams

Erika Allen, Malik Yakini, Mistinguette Smith, Sandy Chappelle, Rev. Tony Minor, Greg Brown, Fred Collier

8:05 - 8:50 pm: Q&A/Open Discussion

8:50 - 9:00 pm: Closing Remarks